Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 288, NWS North Platte, NE

August 11, 2011Chase County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 11, 2011, 7:30 PM MDT for Chase County, Nebraska. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2011, 7:30 PM MDT (01:30 UTC)
Expired
Aug 11, 2011, 8:15 PM MDT
In force
45 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Chase County, NE

The radar

The Goodland radar (KGLD), 138 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 7:40 PM MDTHAIL 2.512 Nw Imperial, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2011-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2513 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2011-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2513 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1288 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
1.9
Supercell composite
19.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

045 
WUUS53 KLBF 120130
SVRLBF
NEC029-120215-
/O.NEW.KLBF.SV.W.0288.110812T0130Z-110812T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
730 PM MDT THU AUG 11 2011

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CHASE COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 815 PM MDT

* AT 726 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES NORTHEAST OF LAMAR...OR 16 MILES
  SOUTHWEST OF GRANT...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  IMPERIAL AROUND 815 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE HIGHWAY
61 MILE MARKER 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4067 10135 4040 10135 4059 10201 4070 10193
TIME...MOT...LOC 0130Z 290DEG 17KT 4064 10186
WIND...HAIL <50MPH 1.00IN

$$

POWER
2 follow-up statements
503 
WWUS53 KLBF 120151
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
751 PM MDT THU AUG 11 2011

NEC029-120215-
/O.CON.KLBF.SV.W.0288.000000T0000Z-110812T0215Z/
CHASE NE-
751 PM MDT THU AUG 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN CHASE
COUNTY UNTIL 815 PM MDT...

AT 749 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 9 MILES NORTHWEST OF IMPERIAL...MOVING EAST AT 20
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  IMPERIAL AROUND 810 PM MDT.

OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM INCLUDE HIGHWAY
61 MILE MARKER 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4056 10190 4069 10178 4067 10135 4040 10135
TIME...MOT...LOC 0151Z 290DEG 17KT 4061 10174
WIND...HAIL <50MPH 1.00IN

$$

POWER
191 
WWUS53 KLBF 120215
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
815 PM MDT THU AUG 11 2011

NEC029-120225-
/O.EXP.KLBF.SV.W.0288.000000T0000Z-110812T0215Z/
CHASE NE-
815 PM MDT THU AUG 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CHASE COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4056 10190 4069 10178 4067 10135 4040 10135
TIME...MOT...LOC 0215Z 290DEG 17KT 4057 10160

$$

POWER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 12:58 PM MDT, 6 hours 32 minutes earlier.

Area forecast discussion, Aug 11, 12:58 PM MDT, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
158 PM CDT THU AUG 11 2011

.DISCUSSION...
ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND OVERNIGHT AS WINDS ALOFT REMAIN STRONG...LAPSE RATES
STEEP AND MOIST AND FREEZING LEVELS ARE AROUND 11500 FT AGL. SFC
ANALYSIS...RADAR...SATELLITE...THE HRRR AND CONSENSUS OF NAM...SREF
AND GFS SUGGEST NCNTL NEB ALONG AND EAST OF HIGHWAY 83 AND ALONG AND
NORTH OF NEBRASKA HIGHWAY 2 WILL BE THE MOST LIKELY OR CONGESTED AREA
FOR STORM ACTIVITY. THE RUC IS SUGGESTING THE REST OF THE FCST AREA
WILL BE SOMEWHAT CAPPED LIMITING STORM COVERAGE TO MAINLY ISOLATED
ACTIVITY. THE OVERALL ENVIRONMENT FEATURES HIGH CAPE BUT DRY AIR
ALOFT SOUTH AND WEST BUT HIGH CAPE AND MOIST ALOFT ACROSS THE
AREA OF GREATEST INTEREST...AS MENTIONED ABOVE. THE FATE OF THE HEAVY
CUMULUS BUILD UP ACROSS SWRN NEB REMAINS TO BE SEEN.

STORM ACTIVITY COULD COMMENCE MID TO LATE THIS AFTERNOON AND
CONTINUE MOST OF THE NIGHT BEFORE SETTLING DOWN EARLY FRIDAY MORNING.

SOME LINGERING SHOWER AND THUNDERSTORM ACTIVITY EXITS THE FCST AREA
TO THE EAST FRIDAY MORNING WITH CANADIAN AIR BUILDING IN FOR THE
WEEKEND. THIS HIGH WILL BUILD VERY SLOWLY THROUGH THE UPPER MIDWEST
SATURDAY AND SUNDAY PROVIDING COOL AND STABLE EAST AND SOUTHEAST SFC
WINDS WITH HIGHS IN THE 70S TO LOWER 80S MOST AREAS. THE EXCEPTION
WOULD BE ACROSS THE FAR WEST AND SOUTHWEST WHERE WARM AIR COULD
BEGIN SPREADING NORTH OUT OF ERN COLO AND WRN KS.

THE GFS AND 00Z ECMWF SUGGEST ISOLATED TO PERHAPS SCATTERED
THUNDERSTORMS DEVELOPING ALONG A WARM FRONT MONDAY NIGHT...MAINLY
EAST OF HIGHWAY 83. THEREAFTER THE GREAT UPPER LEVEL RIDGE OF THIS
SUMMER BUILDS NORTH AND BRUSHES NEBRASKA WITH HUMID 80S TO LOWER 90S
TUESDAY AND WEDNESDAY. A COLD FRONT SHOULD BE MAKING ITS WAY INTO THE
FCST AREA WEDNESDAY NIGHT WITH COOLER WEATHER FOR THURSDAY. THE
SLOWER GFS AND GEM WERE FAVORED OVER THE FASTER 00Z ECMWF WHICH
DRIVES THE COLD FRONT THROUGH 1 DAY EARLIER. ISOLATED THUNDERSTORMS
ARE OPERATING TUESDAY NIGHT AND WEDNESDAY NIGHT FOR THE HIGH CAPE
ENVIRONMENT AND APPROACHING COLD FRONT. OTHERWISE THE ATMOSPHERE
SHOULD REMAIN CAPPED AS H7 TEMPS RISE TOWARD 15-16C.

&&

.AVIATION...
SCATTERED SEVERE STORMS ARE EXPECTED FROM 21 UTC THROUGH AT LEAST 06
UTC. IFR CONDITIONS...HAIL...AND SURFACE WINDS OF 50 KTS OR GREATER
ARE EXPECTED WITH THE STORMS. HOWEVER...CONFIDENCE IN IMPACTS AT ANY
GIVEN LOCALE IS MODEST AT BEST GIVEN SCATTERED NATURE OF THE STORMS.
A WEAK COLD FRONT WILL MOVE ACROSS THE REGION 06 TO 12 UTC...AND IS
EXPECTED TO BRING YET ANOTHER ROUND OF TSRA TO NORTHERN NEB. IN THE
WAKE OF THE STORMS AND BEHIND THE FRONT...STRATUS COULD FORM...BUT
LOW CONFIDENCE PREVENTS ITS INCLUSION IN THE KLBF OR KVTN TAFS.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC/CJS
Hazardous weather outlook, Aug 11, 2:35 PM MDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
335 PM CDT THU AUG 11 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-122045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
335 PM CDT THU AUG 11 2011 /235 PM MDT THU AUG 11 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE OVER ALL OF THE WESTERN AND NORTH
CENTRAL PARTS OF NEBRASKA INTO TONIGHT. SCATTERED STORMS CAPABLE OF
PRODUCING VERY LARGE HAIL AND DAMAGING WINDS ARE LIKELY THROUGH THE
EVENING HOURS. AN ISOLATED TORNADO IS POSSIBLE. THE PRIMARY THREAT
WILL TRANSITION TO ONE OF DAMAGING WINDS AND HEAVY RAIN OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A CHANCE OF THUNDERSTORMS WILL LINGER OVER NORTH CENTRAL NEBRASKA ON
FRIDAY. SLIGHT CHANCES FOR STORMS WILL THEN RETURN EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CJS

In the hours before

Local storm report, Aug 11, 6:53 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
753 PM CDT THU AUG 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     TORNADO          1 W WOOD LAKE           42.64N 100.26W
08/11/2011                   CHERRY             NE   TRAINED SPOTTER

            SPOTTER WAS SEEING DEBRIS FLYING UNDER THE FUNNEL

&&

BROOKS
Local storm report, Aug 11, 7:02 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
802 PM CDT THU AUG 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TORNADO          1 S WOOD LAKE           42.62N 100.24W
08/11/2011                   CHERRY             NE   TRAINED SPOTTER

            DEBRIS IN THE AIR AND POSSIBLY BECOMING RAIN WRAPPED.

&&

JAHSENMA
Local storm report, Aug 11, 7:07 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
807 PM CDT THU AUG 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             4 ENE JOHNSTOWN         42.59N 99.98W
08/11/2011  E1.00 INCH       BROWN              NE   FIRE DEPT/RESCUE

&&

BROOKS
Local storm report, Aug 11, 7:09 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
809 PM CDT THU AUG 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TORNADO          3 SE WOOD LAKE          42.61N 100.20W
08/11/2011                   CHERRY             NE   TRAINED SPOTTER

            ESTIMATING TORNADO BEING A QUARTER MILE WIDE AND HAVE
            SEEN DAMAGE ALONG TORNADO PATH

&&

BROOKS
Local storm report, Aug 11, 7:24 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
824 PM CDT THU AUG 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             3 SW JOHNSTOWN          42.54N 100.10W
08/11/2011  E1.75 INCH       BROWN              NE   TRAINED SPOTTER

&&

JAHSENMA
Local storm report, Aug 11, 7:25 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
825 PM CDT THU AUG 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     FUNNEL CLOUD     3 SW JOHNSTOWN          42.54N 100.10W
08/11/2011                   BROWN              NE   TRAINED SPOTTER

&&

JAHSENMA

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 6:03 PM MDTSevere Thunderstorm WarningLBFBoyd, Holt, Keya Paha, Rock42 min
Aug 11, 6:46 PM MDTSevere Thunderstorm WarningLBFBoyd, Holt, Keya Paha, Rock44 min
Aug 11, 6:48 PM MDTTornado WarningLBFBrown, Cherry27 min
Aug 11, 6:55 PM MDTSevere Thunderstorm WarningLBFBrown, Keya Paha, Rock50 min
Aug 11, 7:02 PM MDTSevere Thunderstorm WarningLBFChase, Perkins28 min
Aug 11, 7:07 PM MDTTornado WarningLBFBrown, Cherry23 min
Aug 11, 7:21 PM MDTTornado WarningLBFCherry39 min
Aug 11, 7:30 PM MDTTornado WarningLBFBrown, Cherry30 min
Aug 11, 7:40 PM MDTSevere Thunderstorm WarningLBFBrown, Holt, Keya Paha, Rock51 min
Aug 11, 7:58 PM MDTTornado WarningLBFBrown32 min
Aug 11, 7:59 PM MDTTornado WarningLBFCherry31 min
Aug 11, 8:30 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry, Thomas45 min
Aug 11, 8:50 PM MDTTornado WarningLBFBlaine, Cherry, Thomas25 min
Aug 11, 9:14 PM MDTTornado WarningLBFBlaine, Thomas31 min
Aug 11, 9:29 PM MDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup46 min
Aug 11, 9:38 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry52 min
Aug 11, 9:45 PM MDTSevere Thunderstorm WarningLBFBlaine, Custer45 min
Aug 11, 10:17 PM MDTSevere Thunderstorm WarningLBFCuster, Garfield, Loup43 min
Aug 11, 10:25 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry, Thomas65 min
Aug 11, 11:09 PM MDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup51 min
Aug 12, 12:00 AM MDTSevere Thunderstorm WarningLBFCuster, Loup45 min
Aug 12, 12:24 AM MDTSevere Thunderstorm WarningLBFCherry, Sheridan66 min
Aug 12, 12:57 AM MDTSevere Thunderstorm WarningLBFCherry27 min
Aug 12, 1:41 AM MDTSevere Thunderstorm WarningLBFCherry49 min
Aug 12, 2:02 AM MDTSevere Thunderstorm WarningLBFCherry32 min
Aug 12, 2:57 AM MDTAreal Flood AdvisoryLBFBrown, Cherry, Rock6 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.